| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Elderly UTI
September 2003

Q. My 87-year-old mother has many urinary tract infections (UTIs). The onset brings about hallucinations and bizarre behavior until she has had antibiotics for a few days. Then she is back to normal. Why does the infection cause this?

A. At age 87, the immune system is likely not as potent as it was in a younger age. This means the elderly are more prone to infections, and have a harder time getting over them. This is why preventive measures such as influenza and pneumonia vaccine are recommended in older individuals.

In the situation you describe, the urinary infection has a more profound effect, causing delirium (confusion, disorientation) as the body's defenses are stressed. The altered state is quite upsetting to caretakers, but should resolve as the infection clears. Emphasis is placed on preventing such infections if possible, and seeking treatment early when warning signs appear.

http://www.cancer.gov/cancerinfo/pdq/supportivecare/delirium/patient

http://www.nlm.nih.gov/medlineplus/ency/article/000740.htm

http://www.merck.com/pubs/mmanual_home2/sec06/ch083/ch083b.htm

Other Resources:

Disclaimer Back to Ask the Medical Experts